Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2018, 5:56 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 5:56 PM CDT (22:56 UTC)
- Expired
- Jun 30, 2018, 6:15 PM CDT
- In force
- 19 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167 WUUS53 KTOP 302256 SVRTOP KSC013-085-131-302315- /O.NEW.KTOP.SV.W.0166.180630T2256Z-180630T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 556 PM CDT SAT JUN 30 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southeastern Nemaha County in northeastern Kansas... Northeastern Jackson County in northeastern Kansas... Southwestern Brown County in northeastern Kansas... * Until 615 PM CDT. * At 556 PM CDT, a severe thunderstorm was located near Holton, moving north at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Holton, Wetmore, Whiting, Circleville, Netawaka and Kickapoo Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3970 9557 3941 9568 3943 9593 3970 9582 TIME...MOT...LOC 2256Z 186DEG 19KT 3952 9575 HAIL...<.75IN WIND...60MPH $$ Baerg
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 30, 3:15 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Topeka KS 315 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday) Issued at 308 PM CDT Sat Jun 30 2018 Strong to severe thunderstorms with heavy rain and strong winds are possible this afternoon and tonight, with a brief respite from the heat on Sunday. The early afternoon synoptic analysis featured a broad subtropical ridge stretching from the Mid-Mississippi River valley to the Mid-Atlantic region. A sharp northern stream H300 meridional trough axis was shifting eastward over Montana and Wyoming--with some hints of an embedded closed upper low over central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet streak and H500 shortwave were rounding the base of this trough and lifting northeastward towards the Northern Plains. Upper tropospheric undulations/gravity waves were also noted this morning emanating southward from the location of overnight convection in Nebraska, with a low to mid tropospheric outflow boundary noted on satellite, radar, and even for a short time in the Salina to Manhattan observation network, where winds veered to the north/west behind the passing boundary for a few hours this morning before the mean southerly flow became reestablished. A small MCV--remnants from earlier convection in Oklahoma, was lifting northward through central Kansas. The region of DCVA ahead of the low was helping generate isolated showers along the aforementioned outflow boundary. At the surface, a 1005 mb lee cyclone had gradually shifted off the Front Range and into far western Kansas early this afternoon, with an attendant frontal boundary arcing northeastward into SE Nebraska and NW Iowa. This quasi-stationary boundary is forecast to meander near the Kansas/Nebraska border through the rest of the day, with isentropic upglide over the boundary serving as the foci for thunderstorm development through the remainder of the afternoon/evening. Several HREF members and the HRRR have been hinting at the development of prefrontal showers and storms late this afternoon in the warm sector from north central Oklahoma to central Kansas. Have maintained slight chance to chance POPs to account for these solutions. However, the threat for more widespread showers and storms will come as the boundary sags southward overnight between 04 and 10Z. Have pushed the heaviest QPF to between 06 and 12Z timeframe in the forecast. The overall convective environment in northeast Kansas features a typical summertime setup--rich in buoyancy but lacking in deep shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC Mesoanalysis plots over the region, but with effective shear values of only 15 to 25 kts. Given the minimal inhibition, even weak lift associated with either the aforementioned outflow, MCV, or H500 wave could lead to convective initiation. For now, have focused afternoon POPs on the outflow and MCV, which already have a history of producing convection. Storm mode is also complicated by the lack of deep shear, hodograph inflection points, and weak inhibition. Multi-cell clusters/lines are most likely given this environment. Cold pools will be efficiently generated in this regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences of 25-35 C. Heavy rain will also be a threat with any training or slow moving complex with PWATs of 1.5 to 2 inches approaching the 90-99th percentile of the climatological average. The hail and tornado threat are non-zero given the possibility of isolated sustained updrafts and multiple outflow boundaries providing localized ESRH enhancements, but wind and rain look to be the two main threats. The complex as a whole should push off to the southeast Sunday morning with some residual precipitation possibly lingering in the far southeast CWA. H850 temps drop to +15 to +17C in the wake of this system for Sunday, but by Sunday night the lower tropospheric ridge will push east of the region and allow WAA to overspread NE Kansas once again. .LONG TERM...(Sunday night through Saturday) Issued at 308 PM CDT Sat Jun 30 2018 The upcoming week features a return of hot summer temperatures and few chances of precipitation. The upper tropospheric ridge slowly retrogrades westward over the course of the week; its centroid shifting from the southeast U.S. to the Four Corners region by the end of the week. This will result in highs hanging around the 90 to 95 degree mark and heat indices in the 100-105 degree range. Any precip chances come later in the week and are low/ill-timed at best. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1253 PM CDT Sat Jun 30 2018 Showers and thunderstorms are expected to develop late this afternoon and persist through the overnight. Any showers and storms during the afternoon/evening will likely be more scattered, with the best chance for widespread restrictions coming overnight. Winds will be from the south at 10 to 20 kts today, veering to the northwest Sunday morning as a front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for KSZ011- 012-022>024-026-036-038>040-055-056-059. Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021- 034-035-037-054-058. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Jun 30, 3:36 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CDT Sat Jun 30 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Hot and humid conditions will continue today. An Excessive Heat Warning and a Heat Advisory are in effect through late this afternoon for heat indices of 101 to 109 degrees. There is a slight risk for severe storms this afternoon through tonight across north central and northeast Kansas. The main hazards with any storms will be damaging wind gusts and heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 30, 4:46 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Topeka KS 446 PM CDT SAT JUN 30 2018 KSZ010-022-023-302230- Pottawatomie-Riley-Marshall- 446 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...NORTH CENTRAL POTTAWATOMIE AND CENTRAL MARSHALL COUNTIES UNTIL 530 PM CDT... At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Blue Rapids, moving north at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marysville, Blue Rapids, Frankfort, Waterville and Beattie. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3993 9627 3952 9646 3953 9674 3994 9676 TIME...MOT...LOC 2145Z 192DEG 26KT 3960 9661 Baerg
Local storm report, Jun 30, 4:55 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 7 SSE BLUE RAPIDS 39.59N 96.62W
06/30/2018 E60 MPH MARSHALL KS TRAINED SPOTTER
&&Special weather statement, Jun 30, 4:58 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Topeka KS 458 PM CDT SAT JUN 30 2018 KSZ023-024-038-039-302245- Wabaunsee-Shawnee-Pottawatomie-Jackson- 458 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...CENTRAL WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Paxico to 8 miles west of Eskridge. Movement was north at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Wamego, Alma, St. Marys, McFarland, Paxico, Belvue, Emmett and Delia. This includes Interstate 70 between mile markers 325 and 340. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern and east central Kansas. LAT...LON 3936 9627 3934 9592 3884 9614 3886 9641 TIME...MOT...LOC 2158Z 194DEG 23KT 3909 9620 3889 9626 Baerg
Local storm report, Jun 30, 5:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 4 SSW BAILEYVILLE 39.80N 96.21W
06/30/2018 E60 MPH NEMAHA KS PUBLIC
&&
BUNKERSpecial weather statement, Jun 30, 5:31 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Topeka KS 531 PM CDT SAT JUN 30 2018 KSZ011-023-024-302300- Pottawatomie-Jackson-Nemaha- 531 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE... SOUTHERN NEMAHA AND NORTHWESTERN JACKSON COUNTIES UNTIL 600 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Onaga, moving north at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Onaga, Centralia, Corning, Soldier, Havensville and Goff. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern Kansas. LAT...LON 3932 9599 3938 9628 3973 9613 3967 9584 TIME...MOT...LOC 2230Z 199DEG 26KT 3940 9615 Baerg
Special weather statement, Jun 30, 5:48 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
548 PM CDT SAT JUN 30 2018
KSZ011-012-024-302315-
Brown-Jackson-Nemaha-
548 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...
NORTHEASTERN JACKSON AND SOUTHWESTERN BROWN COUNTIES UNTIL 615 PM
CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holton, moving north at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Holton, Wetmore, Whiting, Circleville, Netawaka and Kickapoo
Reservation.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
LAT...LON 3942 9565 3943 9585 3953 9588 3974 9580
3974 9557
TIME...MOT...LOC 2247Z 180DEG 22KT 3947 9576
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:53 PM CDT | Special Weather Statement | TOP | Riley | 22 min |
| Jun 30, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 51 min |
| Jun 30, 4:32 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Jun 30, 4:46 PM CDT | Special Weather Statement | TOP | Marshall | 44 min |
| Jun 30, 4:51 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 39 min |
| Jun 30, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 52 min |
| Jun 30, 4:58 PM CDT | Special Weather Statement | TOP | Wabaunsee | 47 min |
| Jun 30, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 36 min |
| Jun 30, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
| Jun 30, 5:31 PM CDT | Special Weather Statement | TOP | Jackson | 29 min |
| Jun 30, 5:37 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 38 min |
| Jun 30, 5:48 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Jun 30, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 58 min |
| Jun 30, 6:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jun 30, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.